Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 2, NWS Honolulu, HI

April 27, 2015Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 27, 2015, 4:01 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2015, 4:01 AM HST (14:01 UTC)
Expired
Apr 27, 2015, 7:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 99 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2015-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2015-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WGHW50 PHFO 271401
FFWHFO
HIC009-271700-
/O.NEW.PHFO.FF.W.0002.150427T1401Z-150427T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
401 AM HST MON APR 27 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 700 AM HST

* AT 351 AM HST...A GAGE ON HONOPOU STREAM SHOWED A RAPID RISE
  IN WATER LEVEL TO FLOOD STAGE FROM HEAVY RAIN NEAR HAIKU...OR 
  ABOUT 16 MILES EAST OF KAHULUI. THE AREA OF HEAVY RAIN WAS NEARLY 
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PAUWELA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2096 15636 2096 15624 2084 15608 2073 15624

$$
2 follow-up statements
861 
WGHW70 PHFO 271521
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
521 AM HST MON APR 27 2015

HIC009-271700-
/O.CON.PHFO.FF.W.0002.000000T0000Z-150427T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
521 AM HST MON APR 27 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 700 AM HST...

THE GAUGE ON HONOPOU STREAM CONTINUED TO REPORT A WATER LEVEL NEAR 
THE FLOOD STAGE. ALSO...RADAR DATA CONTINUED TO SHOW RAIN OVER 
NORTHEAST MAUI.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAUWELA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2096 15636 2096 15624 2084 15608 2073 15624

$$
500 
WGHW70 PHFO 271647
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
647 AM HST MON APR 27 2015

HIC009-271654-
/O.CAN.PHFO.FF.W.0002.000000T0000Z-150427T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
647 AM HST MON APR 27 2015

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN
MAUI COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE 
DIMINISHED. THUS THE FLASH FLOOD WARNING IS CANCELLED. HOWEVER...THE 

HEAVY RAINS HAVE DIMINISHED AND STREAM GAGES HAVE DROPPED BELOW 
FLOOD LEVELS. HOWEVER...MODERATE TO LOCALLY HEAVY RAIN REMAINS 
ANCHORED ACROSS THE TERRAIN AND STREAMS WILL REMAIN ELEVATED FOR 
SEVERAL HOURS. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED...AND WILL BE REPLACED BY A FLOOD ADVISORY. 

LAT...LON 2096 15636 2096 15624 2084 15608 2073 15624

$$

BRAVENDER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 4:00 AM HST, 1 minute earlier.

Area forecast discussion, Apr 27, 4:00 AM HST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST MON APR 27 2015

.SYNOPSIS...
A SLOW-MOVING FRONT WILL SPREAD MODEST RAIN FROM MAUI TO THE BIG
ISLAND THROUGH TONIGHT. LIGHT SOUTHERLY WINDS AHEAD OF THE FRONT
WILL TURN INTO BREEZY TRADE WINDS BEHIND IT. ACTIVE SHOWERS WILL
CONTINUE OVER WINDWARD SLOPES THROUGH MUCH OF THE WEEK...BUT LEE
AREAS SHOULD START TO DRY OUT BY TUESDAY.

&&

.DISCUSSION...
A SLOW-MOVING FRONTAL CLOUD BAND BECAME MORE DIFFUSE OVER MAUI
COUNTY DURING THE PAST SIX HOURS. HOWEVER...IN THE PROCESS THIS
FEATURE SHED ITS LOAD OF WATER VAPOR ONTO NORTH SLOPES OF MAUI AND
MOLOKAI...WHERE OROGRAPHIC FORCING PRODUCED PERSISTENT RAIN.
ALTHOUGH THE RAIN SHOULD DIMINISH AS THE REMNANTS OF THE FRONT MOVE
TOWARD THE BIG ISLAND...SATURATED SOIL WILL INCREASE THE RISK OF
FLOODING OVER NORTH MAUI THROUGH MUCH OF THE MORNING. CONVERGENCE
BETWEEN SOUTHEAST AND MORE SOUTHERLY OR SOUTHWESTERLY WINDS
SUPPORTED LIMITED SHOWER DEVELOPMENT AHEAD OF THE FRONT...MAINLY IN
COMBINATION WITH CONVERGENCE PRODUCED BY LAND BREEZES JUST OFFSHORE
FROM THE BIG ISLAND.

SLOWLY DISSIPATING CLOUD LAYERS WILL OBSCURE THE SKY AND DROP A FEW
SPRINKLES ON BOTH SIDES OF THE MAIN RAIN BAND. FURTHER TO THE
NORTHWEST...RELATIVELY CLEAR CONDITIONS IN THE IMMEDIATE AFTERMATH
OF THE FRONTAL CLOUD BAND WILL YIELD TO COLD-AIR CUMULI...AND THEN A
NEARLY SOLID STRATUS OVERCAST...AT LEAST UNTIL THE AIR MASS MODIFIES.

GUIDANCE AGREED WELL IN PREDICTING THE SHALLOW TROUGH ALOFT
CURRENTLY SUPPORTING THE WEAKENING FRONT TO SHIFT SOUTHEAST AND
WEAKEN FURTHER THROUGH WEDNESDAY. SOLID RIDGING ALOFT BUILDING IN
FROM THE NORTHWEST WILL SUPPORT THE RAPID DEVELOPMENT OF THE SURFACE
HIGH BEHIND THE FRONT...BRINGING MODERATE TO STRONG WINDS SHORTLY
AFTER FRONTAL PASSAGE. THESE WINDS WILL HAVE MORE OF AN EASTERLY
COMPONENT THAN IS USUAL IN SUCH CASES...SO ONE COULD SAY SIMPLY THAT
MODERATE TO STRONG TRADE WINDS WILL RETURN TO NEARLY ALL OF THE
STATE BY THIS EVENING...AND THEN PERSIST THROUGH MOST OF THE WEEK.

AS THE FRONTAL CLOUD BAND FALLS APART...IT WILL SHED ITS LOAD OF
WATER VAPOR ONTO THE TRADES. THE WINDS IN TURN WILL CARRY THIS MOIST
AIR MASS OVER THE STATE AGAIN...MAINTAINING CONTINUED RAINFALL OVER
WINDWARD SLOPES. LEE AREAS SHOULD EXPERIENCE SOME DRYING BY
MID-WEEK...BUT A FEW SHOWERS BLOOMING WINDWARD WILL CONTINUE TO
DRIFT LEEWARD BEFORE DISSIPATING. THUS...CONDITIONS WILL REMAIN ON
THE WET SIDE OF USUAL THROUGH THE FORECAST PERIOD...ESPECIALLY OVER
MAUI COUNTY AND THE BIG ISLAND...WHERE MOST OF THE FRONTAL REMNANTS
WILL RESIDE AT FIRST.

BY THE WEEKEND...MOST SOLUTIONS PREDICTED A WEAK MID-LEVEL TROUGH TO
ERODE THE RIDGE SOMEWHAT FROM THE WEST...REDUCING SUPPORT FOR THE
SURFACE RIDGE AS WELL. ALSO...BY THAT TIME MOST OF THE FRONTAL
REMNANTS SHOULD PASS THE STATE...LEADING TO MORE MODERATE...SLIGHTLY
DRIER TRADE-WIND CONDITIONS.

&&

.MARINE...
A NEW NORTHERLY SWELL EXPECTED TO ARRIVE TODAY LIKELY WILL BUILD
SURF HEIGHTS TO THE THRESHOLDS FOR A HIGH SURF ADVISORY ALONG NORTH-
AND EAST-FACING SHORES. THIS SWELL WILL CONTINUE TO ARRIVE INTO
TUESDAY...AND THEN WILL LOWER GRADUALLY ON WEDNESDAY. STRENGTHENING
TRADE WINDS WILL KEEP SHORT-PERIOD CHOPPY SURF ELEVATED ALONG
EAST-FACING SHORES THROUGH MOST OF THE WEEK.

STRONG HIGH PRESSURE BUILDING TO THE NORTH WILL INCREASE TRADE WINDS
OVER THE AREA THROUGH MID-WEEK. WINDS AND SEAS WILL EXCEED
THRESHOLDS FOR A SMALL CRAFT ADVISORY ACROSS MOST OF THE AREA BY
AROUND MONDAY MORNING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST TUESDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-
MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA.

SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA
CHANNEL.

&&

RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 3:32 PM HSTSmall Craft AdvisoryHFO15 days
Apr 26, 3:32 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao5 days
Apr 27, 2:20 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Apr 27, 6:52 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Apr 27, 9:43 AM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.